Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter · #1 ·
I've had loose stools for two months with intermittent watery stools about once a week. Are loose stools considered Diarrhea? I was on anti-biotics for cellulitis twice.. Flagyl and Cipro... then after diarrhea I was put on Bactrim to stop the diarrhea. About a month later I started having very loose stools... not water but very loose. Since it waa a month after the anti-biotics I'm not sure if that was the cause. As a diabetic I also eat No Sugar Added foods and I understand these can also cause diarrhea... so I cannot put my finger on what caused it. I stopped the No Sugar Added foods a week ago but still have loose stools. I tried Lomotil, Ammodium AD and Pepto Bismol with no help. I am taking Asidolphilus a probiotic but still no help...I take Glucovance and Xannax for anxiety.. and my third thought was possible stress causing it. Without seeing a Doctor again (they are useless at times) does anyone have these symptoms and ideas what could cause the loose stools for a month and a half? And what could stop them? Metimucil? I cannot pinpoint the cause but it did start after the anti-biotics and then stop...and start again a month later. Any ideas?? Thank You...
 

·
Registered
Joined
·
34,955 Posts
Yep loose stools count as diarrhea for saying which symptom (constipation or diarrhea) predominates your IBS.It might be how it effected your GI flora. Regulation for probiotic products is not that effective, so I don't know if the brand you took might be likely to have bacteria or not. http://www.aligngi.com has a different species which may be better for IBSers than the lactobacillus acidophilus that would likely be in the one you took.It could also be damage to the nerves of the GI tract from the original infection. This is one of the ways IBS is thought to start in a good percentage of people. So it may not be the antibiotics, but the fall out from your body fighting off the infection that caused the problem. Diabetes can eventually damage those nerves as well, so they may have been more vulnerable than in other people.You might try soluble fiber supplements. You might look at the information on Calcium on the board to see if that might help (Calciucm carbonate supplements tend to be constipating and LNAPE found it helped her when she started taking them for bone-loss prevention and has put a lot of information here).Doesn't sound like it is bad enough to be C. diff which is an organism that causes diarrhea after antibiotics, usually we are talking more than just loose stools wtht hat.K.
 

·
Registered
Joined
·
34,955 Posts
I'm not sure what "Complete" Acidophilus is.I know that in the studies with the Align (B. infantalis) that it may have benefits that L. acidophilus does not. L. acidophilus helps a lot of of people.Some of the brands that worked were Digestive Advantage and Culturelle. There are a number of other probiotics that have helped. I tend to believe that the ones that work for people probably do have live bacteria in them. This is not true of all brands, some when tested by independant labs have either no live bacteria or not the strains that are supposed to be in there. So it is hard to know if it is a good one just by looking at the label. Price doesn't always mean you get live bacteria, either.Since I don't know anything about the one you are taking I can't guess if it is likely to be helpful or not, but it might be worth trying the align before giving up entirely on probiotics (they don't work for everyone, but when they work they can be a big help).I'd at least give fiber a try. It doesn't work for everyone, but when it works it can work very well, and it is something that is pretty unlikely to cause any problems (unlike most drugs and herbs) K.
 

·
Registered
Joined
·
34,955 Posts
C. diff is the cause of what is called "antibiotic associated diarrhea" and that is usually much more severe than you describe.Usually IBS is from the infection, not the antibitoics. Let me look over your story again.So bad diarrhea after the first set of antibiotics could have been c. diff since they gave you more antibiotics to clear that up. But it seems to be the infection not the antibiotics that are the main culprit. Lots of IBSers get it from infections when they did NOT take antibiotics.Metamucil is soluble fiber. Soluble fiber works both for loose stools and to loosen up hard stools. It absorbs water and holds it. When you are too loose it can soak up the excess water. When you are too dry and hard it prevent you from pulling water out of the stool. It is more of a normalizer than a laxative along the lines of senna or milk of magnesia.but like I said above, sometimes the bacterial flora is not the same after antibiotics and you might have ones in there that don't agree with you as well as the old ones did. You get recolonized with whatever is handy, so probiotics may help put bacteria in there that work with your system better than whatever you picked up after you finished the antibiotics.K.
 

·
Registered
Joined
·
11 Posts
Discussion Starter · #7 ·
Kathleen.. thank you and let me see if I understand... I should continue taking the probiotics as the infection I had created new bacteria. So another anti-biotic would not be useful? The probiotic will do the trick. Also metamucil is okay even though its a laxative and has maltin and sugar (I'm mild diabetic) and will make the system normal? Damon
 

·
Registered
Joined
·
34,955 Posts
Hopefully that is true, but you don't know until you try. I don't know that your symptoms are bad enough to indicate something needing another round of antibiotics. Staying on the probitoic makes sense, some people need a month or so on them to really start seeing a difference, others see benefit faster. And if this one doesn't help you might try a different brand to see if you didn't pick the right one to start (some is which ones have live bacteria and sometimes it is finding the one that works best with your ecology/flora)While metamucil is MARKETED as a laxative it is more of a stool normalizer and can work for a lot of people with loose stools to get them firmed up. There are sugar free versions and if you want no addditives look for a plain psyllium supplement (the stuff you want and a lot of places carry plain psyllium, the health food store around here has it in the bulk food aisle fairly cheap). Some people prefer other fiber products, so you might end up trying a couple to find the one you like best. Some people like citrucel, or fibercon. Benefiber is fairly new but gets some people who like it. Equalactin is a fiber that is marketed as a stool normalizer rather than a laxative, but all the soluble fibers work that way. So buy the smallest size until you are sure you like that one. The only thing with plain psyllium is it tends to "set up" faster than metamucil (I think some of the additive keep it easier to drink for longer) so if you do plain psyllium (I've done it) you want to drink it quickly and not let it sit for very long)
 

·
Registered
Joined
·
11 Posts
Discussion Starter · #10 ·
Wow... I was back to normal for one week but last night and today I had diarrhea. I stopped the probiotics about 4 days ago thinking I was okay. The only thing I had to eat was oatmeal.. can that trigger it? I've been eating it for 5 years so thats a long shot. Should I have kept up the probiotics even after I got better? I'm getting goofy trying to figure out what is causing this problem. I took anti-biotics but that was almost 2 months ago. How many of you are normal for a week and then have the D again? I am considering buying Metumucil tomorrow but not sure of how my body will react. I haven't ruled out stress as the cause but there are so many things that cause the D that I am bewildered. Damn.. and I thought I was over this.. guess not. How many of you have this same problem and does it come and go?
 
1 - 10 of 10 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top